November 17, 1978

Suicide by Rifampin Overdose

Author Affiliations

From the Department of Anesthesia, Bowman Gray School of Medicine of Wake Forest University, Winston-Salem, NC. Dr Broadwell is now with New Hanover Memorial Hospital, Wilmington, NC.

JAMA. 1978;240(21):2283-2284. doi:10.1001/jama.1978.03290210065031

RIFAMPIN is a potent antibiotic with the capacity for serious and unusual side effects, even in therapeutic dosages.1,2 Deaths in patients taking therapeutic dosages have been attributed to an unknown immunologic mechanism and have occurred almost exclusively in patients taking the drug at irregular intervals.3 Massive overdose, "the red man syndrome," has been reported in one patient whose clinical course was uneventful.4 We report the first case, to our knowledge, of rifampin overdose resulting in death after deliberate ingestion.

Report of a Case  A 26-year-old mentally retarded man had been well until 24 hours before admission, when considerable nausea, vomiting, and diffuse abdominal pain developed. He took magnesium sulfate with symptomatic improvement. However, within two hours of the onset of symptoms, an intense generalized pruritus developed. During the next 30 minutes, a faint, orange discoloration of the skin became apparent, and he was brought to the emergency